Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 167, NWS Dodge City, KS

June 26, 2014Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 26, 2014, 1:58 AM CDT for Ellis County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2014, 1:58 AM CDT (06:58 UTC)
Expired
Jun 26, 2014, 2:40 AM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 154 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2000 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1627 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

735 
WUUS53 KDDC 260658
SVRDDC
KSC051-260745-
/O.NEW.KDDC.SV.W.0167.140626T0658Z-140626T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
158 AM CDT THU JUN 26 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIS COUNTY IN CENTRAL KANSAS...

* UNTIL 245 AM CDT

* AT 156 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES NORTH OF
  ELLIS...AND MOVING SOUTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ELLIS...YOCEMENTO...HAYS...CATHARINE...EMMERAM...ANTONINO AND
  TOULON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3913 9903 3893 9904 3872 9945 3897 9960
      3914 9959 3914 9904
TIME...MOT...LOC 0658Z 317DEG 34KT 3914 9945

HAIL...0.75IN
WIND...60MPH

$$

GERARD
2 follow-up statements
178 
WWUS53 KDDC 260727
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
227 AM CDT THU JUN 26 2014

KSC051-260745-
/O.CON.KDDC.SV.W.0167.000000T0000Z-140626T0745Z/
ELLIS KS-
227 AM CDT THU JUN 26 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ELLIS COUNTY
UNTIL 245 AM CDT...

AT 225 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CATHARINE...
AND MOVING SOUTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ANTONINO AND TOULON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3913 9903 3893 9904 3872 9945 3897 9960
      3914 9959 3914 9904
TIME...MOT...LOC 0728Z 317DEG 34KT 3893 9920

HAIL...<.75IN
WIND...60MPH

$$

GERARD
212 
WWUS53 KDDC 260740
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
240 AM CDT THU JUN 26 2014

KSC051-260750-
/O.CAN.KDDC.SV.W.0167.000000T0000Z-140626T0745Z/
ELLIS KS-
240 AM CDT THU JUN 26 2014

...THE SEVERE THUNDERSTORM WARNING FOR ELLIS COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED 
AREA.

LAT...LON 3913 9903 3893 9904 3872 9945 3897 9960
      3914 9959 3914 9904
TIME...MOT...LOC 0740Z 317DEG 34KT 3885 9910

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 1:12 AM CDT, 46 minutes earlier.

Area forecast discussion, Jun 26, 1:12 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
112 AM CDT Thu Jun 26 2014

...updated aviation section...

.SHORT TERM...(This evening through Thursday)
ISSUED AT 308 PM CDT WED JUN 25 2014

The main forecast challenges are chances of thunderstorms into
Thursday.

Moist upslope flow continues tonight with south to southeast winds
of 10 to 15 mph and dewpoints in the 60s. Many of the short term
models show thunderstorms moving east from eastern Colorado and into
far western Kansas by around 7 to 10 pm, then towards Dodge City by
around midnight. Very light winds aloft with jet level winds less
than 30 knots are forecast into tonight, along with weak mid level
winds of 10 to 20 knots. With weak wind shear the chances for
supercell and rotating thunderstorms are not good, with only
marginally severe storms far west towards the Colorado border. Some
brief heavy rainfall and strong wind gusts will be the main hazards
tonight. Will keep the highest chances for thunderstorms west early
then towards Dodge City around midnight, then ending in far south
central sections by morning. Overnight lows will be mild in the low
to mid 60s.

For Thursday, an upper level trough moves toward the Intermountain
West with still not very strong winds across western Kansas. The
upper level winds increase to around 50 knots, with mid levels still
weak at 10 to 15 knots. South winds will increase to 15 to 25 mph
with some moderate instability forecast. Current thoughts are a few
thunderstorms could form toward late afternoon or evening. If they
form some could be severe with heavy rainfall. Highs will be warmer
and around 90 to 93 degrees.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 308 PM CDT WED JUN 25 2014

Thursday night/Friday:

Another MCS is possible Thursday night per EC/WRF-ARW/WRF-NMM. The operational
NAM is drier, so will keep just with slight pops now. Overnight lows
will be in the 60s and 70s.

A more significant upper level trough will move across the region Friday.
This system has more dynamics associated with it with 75-100 kt 250-hPa
jet nosing in from the northwest. Will have to watch for severe thunderstorms
as plenty of cape is forecast along with fairly strong and veering upper
level winds.

Saturday and beyond:

More thunderstorms will be possible Saturday along a frontal boundary.
Beyond that, temperatures will moderate and be in the 90s by the end
of the weekend into next week. Another chance for storms is possible
Tuesday and Wednesday with a fropa and eventual upslope flow.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
ISSUED AT 110 AM CDT THU JUN 26 2014

Radar observations will be monitored for the next couple of hours
for convective redevelopment, which would be a result of an
increasing low level jet. Currently, no convective allowing model is
handling the situation well as a storm slowly decays near Ulysses.
Forecasting thunder in any terminals is not likely at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  90  68  92  71 /  10  20  10  20
GCK  92  68  93  70 /  10  20  20  20
EHA  92  67  94  68 /  20  10  10  20
LBL  93  69  96  71 /  10  10  10  10
HYS  90  71  91  73 /  20  20  20  20
P28  90  73  92  75 /  20  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Kruse
LONG TERM...Sugden
AVIATION...Russell
Hazardous weather outlook, Jun 25, 3:32 PM CDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
332 PM CDT WED JUN 25 2014

KSZ030-031-043>046-061>066-074>081-084>090-262200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
332 PM CDT WED JUN 25 2014 /232 PM MDT WED JUN 25 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON,
THEN INCREASING ACROSS FAR WESTERN KANSAS IN THE EVENING. MORE
THUNDERSTORMS MAY DEVELOP ACROSS EASTERN COLORADO AND FAR WESTERN
KANSAS DURING THE EVENING AND PROPAGATE EASTWARD TOWARD DODGE CITY
BY AROUND MIDNIGHT. WITH WEAK WIND SHEAR, SEVERE THUNDERSTORMS ARE
NOT LIKELY, WITH THE MAIN THREAT OF SMALL HAIL, BRIEF HEAVY
RAINFALL, AND GUSTY OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE IN THE FORECAST FOR
PORTIONS OF WEST CENTRAL, SOUTHWEST, AND SOUTH CENTRAL KANSAS
THROUGH THE END OF THE WEEK. THE GREATEST CHANCE WILL BE FARTHER
NORTH, THOUGH, ALONG AND NORTH OF HIGHWAY 96.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Local storm report, Jun 25, 9:26 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
926 PM CDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             6 S SYRACUSE            37.89N 101.75W
06/25/2014  M1.00 INCH       HAMILTON           KS   NWS EMPLOYEE

0635 PM     HAIL             4 S SYRACUSE            37.92N 101.75W
06/25/2014  M1.75 INCH       HAMILTON           KS   FIRE DEPT/RESCUE

0722 PM     HAIL             7 WSW SYRACUSE          37.94N 101.87W
06/25/2014  M1.25 INCH       HAMILTON           KS   TRAINED SPOTTER

&&

BURKE
Special weather statement, Jun 25, 11:06 PM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1106 PM CDT WED JUN 25 2014

KSZ061-062-074-260445-
HAMILTON-KEARNY-STANTON-
1006 PM MDT WED JUN 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STANTON...SOUTHERN
HAMILTON AND WESTERN KEARNY COUNTIES...

AT 1002 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SYRACUSE...MOVING SOUTHEAST
AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3795 10153 3775 10154 3773 10173 3790 10196
      3801 10183
TIME...MOT...LOC 0406Z 302DEG 17KT 3791 10184

12
Special weather statement, Jun 26, 1:28 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
128 AM CDT THU JUN 26 2014

KSZ030-045-260715-
NESS-TREGO-
128 AM CDT THU JUN 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS AND TREGO
COUNTIES...

AT 124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORM WIND GUSTS NEAR VODA...MOVING SOUTH AT 30 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE.

LAT...LON 3913 9960 3870 9961 3869 10016 3913 10015
TIME...MOT...LOC 0627Z 338DEG 27KT 3897 10003

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:15 PM CDTSevere Thunderstorm WarningDDCHamilton40 min
Jun 25, 11:06 PM CDTSpecial Weather StatementDDCHamilton39 min
Jun 26, 1:28 AM CDTSpecial Weather StatementDDCTrego47 min
Jun 26, 5:04 AM CDTFlash Flood WarningDDCTrego3 hr
Jun 26, 6:44 AM CDTFlash Flood WarningDDCNess3 hr
Jun 26, 10:44 AM CDTSpecial Weather StatementDDCBarber46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.